Meet Parikh, DO1, Vikram Patel, MD2, Upasana Joneja, MD2, Tara Lautenslager, MD3; 1Cooper University Hospital, Paramus, NJ; 2Cooper University Hospital, Camden, NJ; 3Cooper University Hospital, Mount Laurel, NJ
Introduction: Pertuzumab is a HER2 monoclonal antibody used for treatment of HER-2 amplified breast cancers. While enterotoxicity with chemotherapy and immunomodulators is well-known, to our knowledge this is the first report of a potential new HER2 monoclonal antibody-induced enterocolitis with histologic correlate.
Methods: 53 year old female receiving combined Herceptin/Pertuzumab therapy for breast carcinoma presented with acute on chronic non-bloody, watery diarrhea about one week following her most recent exposure to Pertuzumab/Herceptin. She had been having 3-4 episodes of diarrhea daily for two months (attributed to cytotoxic chemotherapy) that had increased to 20-25 episodes daily for 1 week. Cytotoxic chemotherapy was last given one month prior to acute symptom onset. She denied nausea, fevers, sick contacts, or recent antibiotic exposure. Her symptoms were refractory to antidiarrheal agents and did not improve with fasting. Infectious stool studies were negative; labs were remarkable for mild neutropenia and tissue transglutaminase IgA Ab > 100. CT imaging of the abdomen revealed diffuse bowel thickening concerning for enteritis and pan-colitis. Upper endoscopy findings showed duodenal mucosa with villous blunting and prominent intraepithelial lymphocytes consistent with Celiac disease. Colonoscopy revealed ileal and colonic mucosa showing mildly increased intraepithelial lymphocytes with increased crypt epithelial apoptoses and mild active inflammation (Figure 1a,b). Despite starting a gluten-free diet, her symptoms persisted. Pertuzumab was discontinued, bismuth therapy was started and two weeks later, the patient started improving. Upon follow-up at one month her diarrhea had essentially resolved. Discussion: Variable histologic patterns of colitis such as IBD type-colitis and microscopic colitis have been described with immunomodulators and chemotherapeutic agents; this is the first case reporting enterocolitis with subtle increase in intraepithelial lymphocytes and epithelial apoptoses with a HER2 monoclonal antibody. The patient in our case had undiagnosed celiac disease however based on circumstantial evidence, her acute clinical symptoms were likely due to coinciding enterocolitis secondary to Pertuzumab. In our patient, the severity of symptoms necessitated discontinuation of the drug indefinitely. While additional studies are needed to strengthen our claim, clinicians need to be aware of this potential extreme side effect.